SEARCH

SEARCH BY CITATION

Keywords:

  • heart catheterization;
  • heparin-protamine complex;
  • complement;
  • angina;
  • unstable

Abstract

The cause of hypotension after reversal of heparin by protamine has not been well defined. In this study we evaluated complement activation (C3a and C4a) by the heparin-protamine complex in 46 consecutive patients (40 received protamine sulfate to reverse heparin, and six did not) during and after coronary angiography. In patients receiving protamine sulfate, there was a significant increase in C3a over the value before protamine sulfate administration (P<.001) or in patients who did not receive protamine sulfate (P<.05): 807 ± 100 ng/ml vs. 274 ± 75 ng/ml. There were no significant changes in C4a after protamine sulfate administration. These results indicate that the alternate complement pathway is activated when protamine sulfate is administered after coronary angiography. This may induce hypotension as well as platelet aggregation and thrombus formation and may contribute to coronary instability. Therefore, in unstable patients, heparin reversal by protamine should not be done routinely.